Thunderstorm Wind, Cherokee
- When
- March 16, 4:08 AM EST
- Where
- Cherokee County, 1.13 mi W of Murphy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.080, -84.050
A few trees were felled by severe thunderstorm wind gusts.
A cold front helped spawn a line of strong to severe thunderstorms early on the 16th, producing a couple instances of damaging winds in Cherokee and Clay counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front helped spawn a line of strong to severe thunderstorms early on the 16th, producing a couple instances of damaging winds in Cherokee and Clay counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 16, 12:39 AM EST, 3 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Morristown TN
139 AM EDT Mon Mar 16 2026
...New DISCUSSION...
.KEY MESSAGES...
Updated at 139 AM EDT Mon Mar 16 2026
- A line of strong showers and thunderstorms just ahead of a strong
cold front, will sweep through the forecast area before daybreak
Monday.
- Conditional tornado threat continues through early morning hours
for the southern Cumberland Plateau and southern Tennessee Valley
areas. Elsewhere, damaging winds remain the primary concern.
- Behind the front, very cold air surges in Monday and continues
across the area through Wednesday morning. Light snow accumulations
appear likely in higher elevations of the East Tennessee mountains
and parts of southwest VA Monday afternoon and night. Light snow
showers could even occur down to the valley floor, but no
accumulations are expected there.
- Gradual warming trend with mostly dry conditions mid week into
the weekend.
&&
.DISCUSSION...
Issued at 139 AM EDT Mon Mar 16 2026
Main focus of the forecast discussion is the incoming line of storms
and associated severe weather threat overnight, followed by the
stark temperature change and possibility of snow tomorrow and
tomorrow night.
First off, the severe storm chances. Current regional radar imagery
shows a solid line of thunderstorms stretching along a cold front
from central Indiana, south through Middle Tennessee and into
northern Mississippi as of 10:30 PM EDT this evening. This will
continue to shift east overnight, arriving in the plateau areas by
around 2-3 AM EDT, and pushing east of our CWA by 5-6 AM EDT. In
terms of severe threat, it remains a conditional threat for both
damaging winds and tornadoes. Surface obs and mesoanalysis show LCLs
are higher than you would want to see across Middle Tennessee and
adjacent areas largely due to lower dewpoints (low to mid 50s).
However as the low level jet and surface flow have strengthened, a
narrow corridor of +60F dewpoints have surged northward just ahead
of the cold front and nearby discrete supercells. Further east, ESE
flow across South Carolina and northern Georgia is also bringing in
some upper 50s to low 60s dewpoints to near the southern TN valley.
Models suggest the southern Cumberland plateau and southern
Tennessee valley will see a similar surge of low level moisture, and
subsequently surface based CAPE, just ahead of the line. As such,
there continues to be a conditional threat for some tornadic
activity, along with a threat of significant damaging winds, south
of the I-40 corridor and mainly west of I-75 through 06-08z (or 2-4
AM EDT) as that line moves in. That said, one thing that concerns me
is the overall lack of storm reports upstream to this point. There
just have not been as many as you might expect, which tells me these
storms are having a hard time mixing winds down to the surface. For
now, the amount of shear in place coupled with the possible
instability means the ceiling for this event remains somewhat high
regardless if the threat materializes. Further northeast, think
Knoxville metro area and points further northeast, the threat
remains a little less certain. Access to better low level moisture
and by extension, better instability, will be limited there. The
tornado risk seems much more subdued there, with the primary threat
being damaging winds. But uncertainty is a little higher there.
Behind the front, strong cold air advection will spread into the
forecast area from the west. Calendar day highs may be set before
daybreak tomorrow, with temperatures holding steady or possibly even
falling slightly through the day. The H85 temperatures fall below
zero by midday across the western parts of the CWA, and area wide by
mid afternoon. Aloft, the entrance region to the departing H3 jet
will be lifting north across the CWA during this time, and forecast
sounding show a deep saturation layer extending through the DGZ for
a few hours before moisture becomes more limited in depth. During
this time, snow levels drop below 2,000 ft MSL, with surface
temperatures in the valley dropping into the mid 30s. As such,
expect precipitation in the higher terrain to switch over to snow by
early to mid afternoon, with some decent accumulations possible in
the Smokies and East Tennessee mountains before all is said and
done. Even some minor accumulations in the higher terrain of the
plateau and VA counties appear possible. Furthermore, snow appears
likely even to the lower elevations of the valley, although the
chances for any accumulations at that low of elevation are near
zero.
Monday night temps drop into the 20s at low elevations area wide,
with highs struggling to make it too far into the 40s on Tuesday. In
general, broad upper troughing continues across the eastern CONUS
through the end of the week, but gradually weakens with time.
Temperatures remain near seasonal norms through Wednesday but then
warm back above normal by the weekend as the influence of a strong
desert southwest ridge expands eastward.
&&
.AVIATION...
(06Z TAFS)
Issued at 120 AM EDT Mon Mar 16 2026
Line of strong to severe thunderstorms will impact the terminals
within the first few hours of the TAFs. Low confidence on the
categories, but high confidence no poor flying conditions. Breezy
winds will continue behind the front, switching to more westerly.
Breezy conditions continue through the remainder of the TAFs
behind the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 46 27 45 28 / 50 0 0 0
Knoxville McGhee Tyson Airport, TN 48 23 40 24 / 70 10 0 0
Oak Ridge, TN 47 23 40 24 / 70 10 0 0
Tri Cities Airport, TN 56 21 35 18 / 100 30 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 AM EDT this morning for Cherokee-Clay.
TN...Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-
Union-Washington TN-West Polk.
High Wind Warning until 10 AM EDT this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Weather Advisory from 1 PM this afternoon to 2 AM EDT
Tuesday for Blount Smoky Mountains-Cocke Smoky Mountains-
Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
Greene-Southeast Monroe-Unicoi.
VA...Wind Advisory until 8 AM EDT this morning for Lee-Russell-Scott
VA-Washington VA-Wise.
Winter Weather Advisory from 1 PM this afternoon to 2 AM EDT
Tuesday for Wise.
&&
DISCUSSION...CD
AVIATION...99Hazardous Weather Outlook National Weather Service Morristown TN 332 PM EDT Sun Mar 15 2026 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 332 PM EDT Sun Mar 15 2026 /232 PM CDT Sun Mar 15 2026/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong winds in the East Tennessee mountains and adjacent foothills will continue through early Monday. Please see the High Wind Warning for additional details. A Wind Advisory in effect elsewhere for increased gusts. Showers and a few thunderstorms will move across the area during the overnight hours tonight with damaging winds the primary threat. There is also a low chance of a tornado, especially over and near the southern Plateau and southern Valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain will change over to snow for the higher terrain later in the day Monday. Light accumulation possible, but antecedent warm conditions may impact snow totals. 1 to 3 inches possible, generally above 3500 ft. Cold. Tuesday and Wednesday morning will be the coldest of the week with 20s and teens for lows. Wind chills will be very cold Tuesday morning, especially across the higher terrain, with apparent temperatures in the single digits and just below zero single digits possible. .SPOTTER INFORMATION STATEMENT... Spotter reports will be greatly appreciated for early Monday morning severe weather.
Preliminary Local Storm Report...Summary
National Weather Service Morristown TN
419 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM Tstm Wnd Dmg 1 NE Ewing 36.64N 83.42W
03/16/2026 Lee VA Public
Trees down.
0408 AM Tstm Wnd Dmg 3 NNE Lake Forest 35.96N 83.85W
03/16/2026 Knox TN Public
Several trees down.
0400 AM Tstm Wnd Dmg 1 NW Etowah 35.35N 84.54W
03/16/2026 McMinn TN Public
Several trees down.
0349 AM Tstm Wnd Dmg 2 NNE Loudon 35.76N 84.34W
03/16/2026 Loudon TN Law Enforcement
Trees and power lines down.
0347 AM Tstm Wnd Dmg 3 NNE Mcdonald 35.15N 84.96W
03/16/2026 Bradley TN Public
A few trees down.
0317 AM Tstm Wnd Dmg 2 S Harriman 35.90N 84.56W
03/16/2026 Roane TN Public
Several trees and power lines down.
0304 AM Tstm Wnd Dmg 2 WSW Decatur 35.51N 84.82W
03/16/2026 Meigs TN Public
Several trees down across the county.
0302 AM Tstm Wnd Dmg 1 ENE Old Washington 35.54N 84.90W
03/16/2026 Rhea TN Law Enforcement
Trees down.
0300 AM Non-Tstm Wnd Gst 3 ESE Wears Valley 35.70N 83.61W
03/16/2026 M77 MPH Sevier TN Mesonet
Non-thunderstorm mountain winds first
exceeded high wind criteria at the 11 pm
observation with 61 mph, reached a
preliminary peak of 77 mph at the 2 am
observation, and at 3 am receded to 72 mph.
These observations are at the Cove Mountain
Fire Tower.
0256 AM Tstm Wnd Dmg 2 NW Wartburg 36.12N 84.61W
03/16/2026 Morgan TN Public
A few trees down.
0228 AM Tstm Wnd Dmg 1 SW Oneida 36.50N 84.52W
03/16/2026 Scott TN Law Enforcement
Several trees down across the county.
0225 AM Tstm Wnd Dmg Dunlap 35.37N 85.39W
03/16/2026 Sequatchie TN Law Enforcement
Several trees down across the county.
0224 AM Tstm Wnd Dmg 2 NNE Jasper 35.08N 85.62W
03/16/2026 Marion TN Law Enforcement
Several trees down across the county.
&&Preliminary Local Storm Report
National Weather Service Morristown TN
422 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM Tstm Wnd Dmg 4 SSW Vonore 35.54N 84.27W
03/16/2026 Monroe TN Law Enforcement
Several reports of trees down across the
county.
&&
dhPreliminary Local Storm Report
National Weather Service Morristown TN
447 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM Tstm Wnd Dmg 1 WSW Pennington Gap 36.76N 83.04W
03/16/2026 Lee VA Public
Several trees down.
&&
dhPreliminary Local Storm Report
National Weather Service Morristown TN
448 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM Tstm Wnd Dmg 3 S Maryville 35.71N 83.97W
03/16/2026 Blount TN Public
Trees down.
&&
dhPreliminary Local Storm Report
National Weather Service Morristown TN
502 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM Tstm Wnd Dmg Talassee 35.55N 84.05W
03/16/2026 Blount TN Law Enforcement
Several trees down county-wide.
&&
dhPreliminary Local Storm Report
National Weather Service Morristown TN
505 AM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM Tstm Wnd Dmg 2 WSW Wise 36.97N 82.62W
03/16/2026 Wise VA Public
Several trees down.
&&
dhThe Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 09:06 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were felled by severe thunderstorm wind gusts.
Several trees were blown down by powerful thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2026Every state in 2026This day in weather historyWarnings in North Carolina, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324481, 1324482.